South Dakota, 2022

Damaging Winds in South Dakota, May 27, 2022

May 27, 2022 · NWS UNR · 2 events in 1 county or zone

A thunderstorm briefly became severe as it passed east of the Rapid City area and across eastern Pennington County. Wind gusts to 65 mph were recorded in some areas from east of Rapid City to Wasta.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe as it passed east of the Rapid City area and across eastern Pennington County. Wind gusts to 65 mph were recorded in some areas from east of Rapid City to Wasta.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 4:24 PM MST, 23 minutes earlier.

Area forecast discussion, May 27, 4:24 PM MST, 23 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
524 PM MDT Fri May 27 2022

.DISCUSSION...(This Evening Through Friday)
Issued at 1236 PM MDT Fri May 27 2022

Water vapor shows upper ridge axis over the Northern Plains with
upper trof working into the western CONUS, and distinct wave over
the Northern Rockies. At the surface, broad trof over eastern
MT/eastern WY with best pressure falls over western SD. Temps are
generally in the mid 70s to mid 80s early this afternoon, with
fairly abundant mid/high clouds holding temps down a bit.

Surface low expected to form this afternoon over far western SD
invof the Black Hills per best pressure falls. MLCAPE will be in the
500-1000J/kg range along the surface trof and especially north of
the surface low into northwest SD. Best chance for showers/storms
will be in the late afternoon to early evening time frame mainly
along/north of I-90 in northeast WY, the Black Hills and northwest
SD. Given the dry low levels and higher LCLs, main concern with any
storms will be wind gusts given DCAPE aoa 1000J/kg. It's possible
that MLCAPE may not reach its full potential given the amount of
mid/high clouds, but that remains to be seen. Activity should
quickly push out of the area by mid evening.

Stronger wave arrives Saturday, with better moisture in place
near/east of the Black Hills given inverted trof extending north
into far western SD. MLCAPE should be a bit higher than today given
increased low level moisture, and shear profiles combined with CAMs
output suggest several bowing segments possible with storms,
especially near/south of I-90 in western SD. Large hail also a risk,
particularly with more discrete supercells. Given rather high PW's,
heavy rains also a possibility. Temps should be wide ranging from
west to east given inverted trof.

Upper low forms over southern ID on Sunday and shifts into the
Northern Plains on Monday, a bit more of an easterly track than
previous model runs suggested. Looks like best potential for
widespread precip will be in the Sunday night and Monday time frame.
There is some chance for a severe threat on Sunday in our eastern
zones, and will be dependent on position of frontal boundary. PWs
will be remain high with potential for heavy rains at times. Upper
low/trof should shift east of the area on Tuesday.

Drier and warmer conditions will returns for mid/late next week,
although west/northwest flow will lead to some chances for precip at
times.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 524 PM MDT Fri May 27 2022

Isolated to scattered showers and thunderstorms are developing
ahead of and along a cold front now crossing western SD. Very
gusty winds are expected within storms and just behind the frontal
boundary. Local and brief MVFR conditions are possible in and
near any stronger storms. Conditions will become VFR late this
evening as the storms exit to the east.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Johnson
AVIATION...13
Hazardous weather outlook, May 27, 4:26 AM MST, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
526 AM MDT Fri May 27 2022

SDZ001-002-012>014-024-025-072-073-WYZ056-057-071-281300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Western Crook-Wyoming Black Hills-Northeastern Crook-
526 AM MDT Fri May 27 2022

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms late
this afternoon and early evening, meaning that scattered severe
storms are possible. The primary hazard will be damaging wind
gusts, but hail is also a possibility.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An unsettled pattern will continue to bring daily chances for
showers and thunderstorms across the area through early next
week.

On Saturday, there is a risk for strong to severe thunderstorms
during the afternoon and evening, with the best chances across
the Black Hills and areas to the east. Primary hazards include
large hail and strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ026>032-041>044-046-047-049-074-WYZ054-055-058-281300-
Rapid City-Southern Foot Hills-Central Black Hills-
Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-Weston-
526 AM MDT Fri May 27 2022 /626 AM CDT Fri May 27 2022/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
late this afternoon and early evening, meaning that isolated
severe storms are possible. The primary hazard will be damaging
wind gusts, but hail is also a possibility.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An unsettled pattern will continue to bring daily chances for
showers and thunderstorms across the area through early next
week.

On Saturday, there is a risk for strong to severe thunderstorms
during the afternoon and evening, with the best chances across
the Black Hills and areas to the east. Primary hazards include
large hail and strong wind gusts.

A few strong to severe thunderstorms are also a possibility Sunday
afternoon, especially for areas to the southeast of the Black
Hills into south central South Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 27, 3:52 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
452 PM MDT FRI MAY 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             LEAD                    44.35N 103.76W
05/27/2022  E1.25 INCH       LAWRENCE           SD   PUBLIC

&&

CALDERON
Local storm report, May 27, 3:56 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
456 PM MDT FRI MAY 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             1 SSW DEADWOOD          44.37N 103.73W
05/27/2022  E0.88 INCH       LAWRENCE           SD   TRAINED SPOTTER

&&

KP
Local storm report, May 27, 4:08 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
508 PM MDT FRI MAY 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     7 ESE ROSEBUD           43.20N 100.72W
05/27/2022  M55 MPH          TODD               SD   MESONET

0459 PM     TSTM WND GST     15 SSE MISSION          43.10N 100.60W
05/27/2022  M52 MPH          TODD               SD   MESONET

0500 PM     TSTM WND GST     7 ESE ROSEBUD           43.20N 100.72W
05/27/2022  M58 MPH          TODD               SD   MESONET

&&

CALDERON
Special weather statement, May 27, 4:09 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Rapid City SD
609 PM CDT Fri May 27 2022

SDZ047-272345-
Todd SD-
609 PM CDT Fri May 27 2022

...A strong thunderstorm will impact portions of southeastern Todd
County through 645 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Littleburg, or 13 miles southeast of Mission,
moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Littleburg around 615 PM CDT.
  Hidden Timber around 625 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central South Dakota.

&&

LAT...LON 4320 10072 4334 10021 4314 10022 4313 10020
      4300 10020 4299 10052 4300 10062
TIME...MOT...LOC 2308Z 257DEG 32KT 4313 10055

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JC
Local storm report, May 27, 4:34 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
534 PM MDT FRI MAY 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     7 ESE ROSEBUD           43.20N 100.72W
05/27/2022  M69 MPH          TODD               SD   MESONET

0509 PM     TSTM WND GST     15 SSE MISSION          43.10N 100.60W
05/27/2022  M68 MPH          TODD               SD   MESONET

0520 PM     TSTM WND GST     RAPID CITY ARPT         44.05N 103.05W
05/27/2022  M55 MPH          PENNINGTON         SD   ASOS

&&

CALDERON
Local storm report, May 27, 4:47 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
547 PM MDT FRI MAY 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     18 SSE OKREEK           43.12N 100.25W
05/27/2022  E60 MPH          TODD               SD   TRAINED SPOTTER

&&

KP

The radar

The Rapid City radar (KUDX), 19 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pennington

When
May 27, 4:47 PM MST
Where
Pennington County, (Rap)rapid City Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.050, -103.050

Thunderstorm Wind, Pennington

When
May 27, 5:08 PM MST
Where
Pennington County, 3 mi NW of Wasta
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.101, -102.493

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020199, 1020201.